Alert archive / Kentucky / River Flood Advisories in 2021

River Flood Advisory 43, NWS Jackson, KY

March 30, 2021Lee County, Kentucky

NWS Jackson, KY issued this river flood advisory at Mar 30, 2021, 8:59 AM EDT for Lee County, Kentucky. It was in force for 37 hr.

The area

The outline as issued.

The facts

Issued
Mar 30, 2021, 8:59 AM EDT (12:59 UTC)
Expired
Mar 31, 2021, 10:19 PM EDT
In force
37 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County Lee County, KY

The radar

The Jackson,KY radar (KJKL), 43 km from the middle of the area, began a volume at 13:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kentucky River at Heidelberg (HLDK2).

Action stage
16 ft
Minor stage
20 ft
Moderate stage
24 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03282000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

639 
WGUS83 KJKL 301259 RRA
FLSJKL

Flood Advisory
National Weather Service Jackson KY
859 AM EDT Tue Mar 30 2021

...The National Weather Service in Jackson has issued a Flood 
Advisory for the following rivers in Kentucky...

  Kentucky River at Heidelberg affecting Lee County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by 5 PM.

&&


KYC129-310100-
/O.NEW.KJKL.FL.Y.0043.210330T1259Z-210401T0000Z/
/HLDK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
859 AM EDT Tue Mar 30 2021

The National Weather Service in Jackson has issued a

* Flood Advisory for
  the Kentucky River at Heidelberg.
* From this morning to Wednesday evening.
* At 7:45 AM EDT Tuesday the stage was 19.8 feet.
* Action stage is 16.0 feet.
* Flood stage is 20.0 feet.
* Forecast...The river has crested, but will continue to run through 
  Wednesday.
* Impact...At 20.0 feet, Low lying areas flood.



&&

LAT...LON 3769 8385 3757 8366 3750 8373 3763 8392

$$

GEOGERIAN
3 follow-up statements
044 
WGUS83 KJKL 302048
FLSJKL

Flood Advisory
National Weather Service Jackson KY
448 PM EDT Tue Mar 30 2021

...The Flood Advisory continues for the following rivers in 
Kentucky...

  Kentucky River at Heidelberg affecting Lee County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by 11 AM EDT.

&&


KYC129-311515-
/O.EXT.KJKL.FL.Y.0043.000000T0000Z-210331T1800Z/
/HLDK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
448 PM EDT Tue Mar 30 2021

...The Flood Advisory is now in effect until early tomorrow 
afternoon...

The Flood Advisory continues for
  the Kentucky River at Heidelberg.
* Until Wednesday afternoon.
* At 3:45 PM EDT Tuesday the stage was 18.8 feet.
* Action stage is 16.0 feet.
* Flood stage is 20.0 feet.
* Forecast...The river is expected to fall into the day Wednesday. 
* Impact...At 20.0 feet, Low lying areas flood.


&&

LAT...LON 3769 8385 3757 8366 3750 8373 3763 8392

$$

GREIF
339 
WGUS83 KJKL 311501 RRA
FLSJKL

Flood Advisory
National Weather Service Jackson KY
1101 AM EDT Wed Mar 31 2021

...The Flood Advisory is extended for the following rivers in 
Kentucky...

  Kentucky River at Heidelberg affecting Lee County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by 10 PM tonight.

&&


KYC129-010315-
/O.EXT.KJKL.FL.Y.0043.000000T0000Z-210404T0000Z/
/HLDK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1101 AM EDT Wed Mar 31 2021

...The Flood Advisory is now in effect until Saturday evening...

The Flood Advisory continues for
  the Kentucky River at Heidelberg.
* Until Saturday evening.
* At 9:45 AM EDT Wednesday the stage was 16.0 feet.
* Action stage is 16.0 feet.
* Flood stage is 20.0 feet.
* Forecast...The river will crest at 17.7 feet Friday morning.


&&

LAT...LON 3769 8385 3757 8366 3750 8373 3763 8392

$$

HAS
167 
WGUS83 KJKL 010219
FLSJKL

Flood Advisory
National Weather Service Jackson KY
1019 PM EDT Wed Mar 31 2021

...The Flood Advisory is cancelled for the following rivers in 
Kentucky...

  Kentucky River at Heidelberg affecting Lee County.

.This will be the last statement for the Kentucky River at 
Heidelberg for this event.

KYC129-010330-
/O.CAN.KJKL.FL.Y.0043.000000T0000Z-210401T0219Z/
/HLDK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1019 PM EDT Wed Mar 31 2021

...The Flood Advisory for the Kentucky River at Heidelberg has been 
cancelled...

The Flood Advisory is cancelled for
  the Kentucky River at Heidelberg.
* At 9:45 PM EDT Wednesday the stage was 15.0 feet.
* Action stage is 16.0 feet and flood stage is 20.0 feet.
* Forecast...The river is expected to rise back up to a crest of 
  about 15.9 feet tomorrow evening, but remain below Action level.


&&

LAT...LON 3769 8385 3757 8366 3750 8373 3763 8392

$$

RAY

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Mar 30, 8:33 AM EDT, 26 minutes earlier.

Area forecast discussion, Mar 30, 8:33 AM EDT, 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
833 AM EDT Tue Mar 30 2021

.UPDATE...
Issued at 823 AM EDT TUE MAR 30 2021

Clear conditions outside this morning and forecast remains on
track, with no signification changes.

&&

.SHORT TERM...(This afternoon through Wednesday evening)
Issued at 705 AM EDT TUE MAR 30 2021

Quiet conditions will remain on tap for today, as southerly flow
increases with high pressure departing to our west and heights
quickly falling aloft ahead of the next approaching system. Without
must moisture influx from the Gulf just yet, our temperatures should
increase but our moisture really won't, with RH expected to remain
in the mid 20 to mid 30 percent range and highs in the low to mid
70s. Mostly clear skies in addition will make for quite a pleasant
day. The only caveat will be the winds, which could be a bit breezy
as the flow increases. Gusts between 20 and 25 kts could occur,
mainly across the western CWA where southerly flow is less blocked
by terrain.

Things begin to change quite rapidly heading into the overnight. A
strong upper level low pressure system will be in place across James
Bay between 0 and 6Z overnight. This will create deep troughing
across much of the central U.S., with heights continuing to quickly
fall across eastern KY. A surface low will also be co-located with
this system, and will exhibit a cold front which will drop S to SE
across much of the conus. At 6Z Wednesday it will stretch from the
Lower Great Lakes, across the Ohio Valley, and into the Mid and
Lower Mississippi Valleys. The fast progression of the upper level
trough will push the cold front quickly eastward, traversing the
Commonwealth, and impacting the JKL CWA between 9 and 15Z according
to the latest GFS. As it nears, SW flow will increase, including at
the low levels, advecting in an abundant amount of moisture from the
Gulf. Best precip will be along and just ahead of the frontal
boundary, with models in fairly good agreement that precip should
begin entering the western CWA by 3Z, quickly overspreading the CWA
with widespread pops by 9 to 12Z. The front will begin to stall a
bit across the mountains during the day Wednesday, so lingering pops
are expected through much of the day, before the system finally
shifts farther east Wednesday night.

Models are continuing to show the potential for moderate to heavy
rainfall amounts. The latest WPC QPF gives a storm total of
generally between 1 and 1.5 inches for much of the CWA. However, the
southern and far SE CWA could see between 1.5 and 2 inches. These
areas have already been very hard hit with the last round of
rainfall, so this additional rainfall will be falling on already
saturated soils and will inevitably lead to runoff and flash
flooding concerns. With that in mind, followed suit with neighbors
to our south, and issued a Flash Flood Watch. Based the watch
location according to where the heaviest rain and most impacts
occurred from the last round, coupled by where the heaviest rain
would occur with this event. Unfortunately in many ways it was a
direct overlap. Ran the product from 6Z tonight through 0Z Wednesday
evening, as this is when the heaviest rain is slated to fall. Will
note that there is still about a third of an inch of rainfall
currently forecast in the 6 hours after the current watch. Figured by
that point, the heaviest rain will have already caused problems, and
this is also when MRX ended their watch. Though could see an
argument to extend it through 6Z if decent rainfall is continuing in
some locations.

Since the front will be passing through during the early morning
hours, this made for an interesting temperature forecast, which led
to quite a bit of collaboration between offices. Temperatures will
remain quite warm heading into the overnight under the heightened
flow, but winds will quickly shift to the NW behind the front
starting around 11 to 12Z Monday, advecting in much cooler
temperatures behind the front. Therefore, the warmest temperatures
of the 24 hours are likely to be during the overnight, and the
coolest during the late afternoon hours...heading into the evening.

.LONG TERM...(Wednesday night through Monday)
Issued at 511 AM EDT TUE MAR 30 2021

The only active weather in the long term period will be Wednesday
night into Thursday. The short term system's cold front should be
long passed, but upper level support from the right entrance region
of an upper jet will probably still be supporting precip behind the
front over our area at 00z Thursday. However, the back edge of the
main precip shield should progress through the JKL area from west to
east during the night. With much colder air arriving, the rain could
mix with or change to snow as the precip is winding down. It's not
out of the question for some light accumulations to occur, mainly at
the higher elevations in southeast Kentucky.

Any lingering flurries or snow showers will taper off by early
afternoon on Thursday, and surface high pressure will build in from
the west. The high will arrive late Friday, and then remain nearby,
only slowly shifting to our east through early next week.
The air mass will be unseasonable cold, with a hard freeze expected
Thursday night, and in the coldest valleys again on Friday night.
With a cessation of cold air advection, strengthening spring
sunshine will get to work modifying our air mass during the weekend,
and will eventually be aided by at least weak warm air advection.
The air mass will still be dry, which will support large diurnal
temperature ranges.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
ISSUED AT 833 AM EDT TUE MAR 30 2021

Surface high pressure remains in control today. After some llvl
wind shear concerns during the 12Z hour, breezy conditions will
take hold. Winds will pick up from the S to SSW throughout the
daytime, nearing 10kts and gusting to between 20 and 25 knots
during the late morning and early afternoon. Clouds and
precipitation will quickly move into the western TAF sites
overnight, generally after 4Z, and quickly becoming widespread
across all TAF sites by 7Z. CIGS and VIS may lower towards the end
of the TAF period. During the overnight, winds will have a harder
time mixing down again, outside of the heaviest showers.
Therefore expect another round of llvl wind shear starting around
3Z and continuing through much of the rest of the TAF period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from late tonight through Wednesday evening
for KYZ079-080-083>088-110-113-115>118-120.

&&

UPDATE...JMW
SHORT TERM...JMW
LONG TERM...HAL
AVIATION...JMW
Hazardous weather outlook, Mar 30, 4:57 AM EDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
457 AM EDT Tue Mar 30 2021

KYZ044-050>052-058>060-068-069-104-106>109-111-112-114-119-311200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Lee-Breathitt-
Owsley-Martin-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Beattyville, Jackson, Booneville, and Inez
457 AM EDT Tue Mar 30 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

High water or flooding will continue to affect portions of the
Cumberland and Kentucky river basins.

Frost will affect some of the typically colder valleys early this
morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

High water or flooding will affect portions of the Cumberland and
Kentucky river basins until late in the week.

Heavy rainfall will affect eastern Kentucky from Tuesday night
through Wednesday night. Some thunderstorms are also possible with
this system Tuesday night and Wednesday morning.

A widespread hard freeze is expected on Thursday and Friday
nights. Patchy frost will still be possible Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KYZ079-080-083>088-110-113-115>118-120-311200-
Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Floyd-
Knott-Perry-Clay-Leslie-Letcher-Pike-
Including the cities of Burnside, Somerset, London, Monticello,
Stearns, Whitley City, Corbin, Williamsburg, Barbourville,
Middlesboro, Pineville, Cumberland, Harlan, Prestonsburg,
Wheelwright, Hindman, Pippa Passes, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville,
and South Williamson
457 AM EDT Tue Mar 30 2021

...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY EVENING...

.DAY ONE...Today and Tonight.

High water or flooding will continue to affect portions of the
Cumberland river basin.

Frost will affect some of the typically colder valleys early this
morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

High water or flooding will affect portions of the Cumberland
river basin until late in the week.

Heavy rainfall will affect eastern Kentucky from Tuesday night
through Wednesday night. Heavy rains will impact areas that are
already experiencing problems from the last event, and will
likely lead to additional flash flooding. Refer to the latest
Flash Flood Watch for more information. Thunderstorms are also
possible with this system Tuesday night and Wednesday morning.

A widespread hard freeze is expected on Thursday and Friday
nights. Patchy frost will still be possible Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JMW/HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 9:26 PM EDTRiver Flood AdvisoryJKLOwsley17 hr
Mar 30, 4:33 AM EDTFlash Flood WatchJKLBell, Clay, Floyd, Harlan, Knott, Knox and 9 more30 hr
Mar 30, 3:24 PM EDTFreeze WatchJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more24 hr
Mar 30, 3:24 PM EDTFreeze WarningJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more43 hr

Nearby

River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.